Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Mega edema on the arm and hand causing difficulty in making a fist, recurring multiple DVT's on leg, pacemaker dependent, good PT/INR levels. Advice?

I got a pacemaker/defib inserted in the left side of my chest about six months ago. I am very thin and 61 y/o. I woke up yesterday AM with mega edema of the entire left arm and hand to the point of being unable to make a fist. (I was sleeping on my left side and the arm was hanging off the bed.) This occured overnight and took 24 hours to go down entirely. I have also have had multiple DVT s of the right leg some recurring even though the coumadin PT/INR are good levels. What do you think I should do? Call the docs? get an US or a venogram? thanks.
Asked On : Thu, 17 May 2012
Answers:  1 Views:  96
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests
Cardiologist 's  Response

In a thin person, the Intra Cardiac Defibrillator lead, occupies greater part of initial part of the vein and your sleeping on left side has led to the situation you are having. You do not need more than Ultrasound to confirm or rule out the diagnosis of Deep Venous Thrombosis. You are already taking anticoagulants therefore I infer you do suffer from arrhythmia. What is needed is cause for recurrent episodic DVTs in right leg despite anticoagulants. I am certain your doctor will agree with me that either INR (international normalized ratio) is not being maintained which can be done with some diligence. Second, not that uncommon possibility is your blood needs to be tested for tendency for excessive clotting, the tests procoagulant activity and platelet function can be decided and done by a Hematologist to whom your doctor refers you to. While sleeping keep a soft pillow below left arm and it should be slightly at higher level than rest of your body
In nut shell these come under minor complications of a major procedure and eminently curable thus I see cause for concern not for worry.

with best wishes.

Anil Grover
Answered: Fri, 18 May 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor